Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Have red rash on anus. Prescribed clomitrazole and Betamethasone cream. Hemorroids visible. What can be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1973
Answered : 702 Questions
I have had a uncomfortable rash on my anus for perhaps 6 weeks. It appears red and even purple in color. It does not itch but it does mildly burn. I have observed a small external hemorroid but it subsided after using prep H. the rash however persists. I have asked this question 3x already and the advice given, though well intentioned, has not solved the issue. At this point I am still unsure if it is fungal or not. I have seen my dermatologist and still their suggestions are ineffective. A brief history, at first I tried simple 1% hydrocortizone on my own. It didn't work. My primary care physician prescribed clomitrazole which is an anti fungal. It was ineffective. The dermatologist prescribed 2.5% hydrocortizone which was also ineffective. The dermatologist them prescribed protopic which I used for 1 day and the symptoms got significantly worse. The next day she prescribed Clomitrazole and Betamethasone cream which I have been using for 5 days, also ineffective. A physician friend suggested I try Butt Paste (zinc oxide) which seemed to relieve the burned and redness somewhat but the redness/purpleish color remains. I am running out of ideas. I am not XXXXXXX so there is no sexual contact around my anus. I am a 45 year old male with clear medical history. I am suspicious that the creams I am being given only treat the external of the anus and perhaps the irritation originates futher up the colon. I suppose the first step is a correct diagnosis so that the proper treatment may be pursued. I am currently using preparation H cream to see how that works although there are no external hemorroids visible at this time.I sit for long periods of time at work. I find it more comfortable at home to simply lay sideways and not put pressure on it.
Posted Sun, 21 Jul 2013 in General Health
Answered by Dr. S. Jegadeesan 2 hours later
Thanks for your inquiry,
i saw the photo
You have been treated by so many doctors and the Drs have treated you fully for all possible diagnoses.
The point for me is you had external pile mass. But you say that it has regressed. Your job is mainly in a sitting posture. Stagnation of venous flow can lead to hemorrhoids and at your residence you are comfortable in a lying posture without pressing that area.
What I am coming to say is, the problem you have may be due to the rectal discharge, which, can lead to perianal erythema. Hemorrhoids may produce the rectal discharge.
That is why you got improvement with Zinc cream.
My advise to you is continuously apply Zinc cream and get an opinion from a surgeon regarding your Hemorrhoids - what is its degree and is it inflamed and is there any discharge. Removal of Hemorrhoids if needed may relieve your problems or find out is there any other cause for rectal discharge and treat it.
If you have any doubt feel free to ask me.
With best wishes

Above answer was peer-reviewed by
Follow-up: Have red rash on anus. Prescribed clomitrazole and Betamethasone cream. Hemorroids visible. What can be done? 14 days later
I saw a dermatologist. She did a culture swab and it came back negative for bacteria or fungus. Before the results were in she had me take penicillin. Clearly since it's not bacterial the penicillin is not useful. Since it is not fungal then Clomitrazole is also not useful. However, perhaps more pressing is to define what exactly the problem is. I thought perhaps it was a food alergy and manifests after a bowel movement. I discontinued Greek yogurt which I suspected was the irritant and no change. I have been using zinc oxide, Preparation H and 2.5% hydrocortizone in various combinations with little or no relief. I suppose my only option at this point is to see a proctologist unless you can offer some idea. I do not believe it to be hemorroids since no external ones are visible. I am not sure how to diagnose an XXXXXXX hemorroid. What I find most peculiar is that over the course of 8 weeks now there have been days when the condition seemed to resolve so I thought it was over but the vast majority of the days the condition persists.
Answered by Dr. S. Jegadeesan 15 hours later
I saw the picture. XXXXXXX hemorrhoids can easily be seen through a proctosopic examination, provided you don't have a condition called fissure in the anus.
I need a further clarification:
1) Do you have any discharge around that perianal condition (soaking your under cothings)
2) Itching or pain - which is severe and where (anterior, posterior, left or right)
3) Was there any swelling prior to your current problem?
4) Do you have constipation and how are your bowel habits
5) Do you find any minute opening in that area (around the anus?)
Kindly clear my doubts so that it is easy to arrive at probable diagnosis.
Best wishes
Dr. S. Jegadeesan
Above answer was peer-reviewed by
Follow-up: Have red rash on anus. Prescribed clomitrazole and Betamethasone cream. Hemorroids visible. What can be done? 2 hours later
There is no discharge. There is no itching although there is a mild burning sensation. There is no constipation. There is no opening visible.

I should point out last night I did see a small visible external hemorroid. I applied Prep H cream (external) and ointment (internal) and this morning the condition was significantly improved. The external hemorroid was no longer visible and the redness had subsided. However, after a bowel movement the redness returned although the hemorroid was still absent. Could it be that the redness is a sort of precursor to a visible hemorroid? The Prep H relieves symptoms but perhaps is not a cure. Should I resign myself to simply relieving symptoms or is there some permanent solution available? Please review the new attached photos
Answered by Dr. S. Jegadeesan 4 hours later

Thanks for writing back.

You have been treated for all common itching rashes around the anus, like infective and allergic. You get improvement but he condition recurs. Prep. H reduces only inflammation and edema of piles temporarily. My conclusion is, you have rashes due to rectal discharge. Even though the rectal discharge may occur in several conditions, the causes for you may be
!) Hemorrhoids
!) Fistula in ano

You understand that once you are able to see your hemorrhoids outside, it is only the XXXXXXX hemorrhoid coming out and going back. Hemorrhoids may be there without its usual presentation of bleeding, pain or constipation. So you have 2nd or 3rd degree hemorrhoid.

Sometimes a fistula in ano need not have external orifice visually seen.

Both the condition may cause acute pain, itching, and irritation around the anus,
The rectal discharge may irritate the skin - and it does not heal till it is moist.
It has to be kept dry. A foam dressing over the rash is helpful if it is particularly moist. Zinc cream may also be useful. The recurrence is - the primary cause was not treated (Hemorrhoids).

Get surgical removal of hemorrhoids, if there is fistulae ( I have a suspicion that you are having a fistula in the anterior aspect of anus. A proctoscopic rectal examination will reveal the XXXXXXX orifice) it is also to be treated.

Meanwhile fiber XXXXXXX bland diet, mild laxatives, plenty of water are advised.

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor